Self Care Pharmacy Blog

 

Protein Pump Inhibitors and Heart Disease Link

December 10th, 2013

By Yevgeniy Solokha, PharmD Student Cedarville University

Proton pump inhibitors (PPIs) are commonly used to prevent the symptoms and complications of gastroesophageal reflux disease (GERD).1 They work by reducing acid secretion in the stomach by inhibiting the gastric proton pump.2 With several products available over-the-counter (OTC), patients have also been able to use them for the self-treatment of heartburn and indigestion.3 Although these medications are effective, their long-term use has been associated with potentially serious health risks, including bone fractures and reduced magnesium levels in the blood.Not only that, but there has been some evidence suggesting that prolonged use of PPIs may also lead to heart disease.2

This association is the main topic of a recent study that has been published in the Circulation Journal of the American Heart Association. It has evaluated the effects of PPIs on mice and human endothelial cells using cell assays as well as blood samples collected from mice in vivo. The results show that PPIs lead to increased levels of asymmetrical dimethylarginine (ADMA) in the blood by inhibiting dimethylarginine dimethylaminohydrolase (DDAH), an enzyme that breaks it down. This, in turn, prevents nitric oxide synthase (NOS) from generating nitric oxide (NO), which decreases the ability of blood vessels to dilate.The article essentially calls for the need to perform additional studies to evaluate whether the general population using PPIs may be at risk for heart disease.2 This is the main limitation of the study because the results cannot be easily extrapolated to humans. Also, there may be other factors that can contribute to this association.

A similar relationship between ADMA elevations and cardiovascular events has also been discussed in an article published in the Annals of Medicine.It proposed essentially the same mechanism as the one mentioned in this study. Another Danish cohort study set out to investigate a relationship between the use of PPIs and clopidogrel with cardiovascular events. It concluded that, “the increased cardiovascular risk associated with PPI use independent of clopidogrel is caused by unmeasured confounders”.5 Basically, this means that there must be something else going on which has not been accounted for. The main objective of the mouse study discussed above was to try to identify a possible mechanism for this observation. Since this association seems to be fairly new, the literature largely seems to be inconclusive on the subject.

I feel like it is still too early to tell whether there truly is a valid relationship between PPI use and heart disease because there have not been any randomized-controlled trials conducted in humans yet. For this reason, I would not change my self-care recommendation for the short-term relief of persistent heartburn and indigestion because OTC PPIs are indicated for a limited duration of therapy consisting of 14 days, after which they have to be discontinued for at least four months.3 Nevertheless, I think that the results of this study may be good to just keep in mind in case we encounter patients who may be on unnecessary prolonged use of PPIs. The possible heart disease association would simply be another reason to contact their physician about discontinuation. In this regard, I believe that pharmacists are located within a unique position within the healthcare system to make sure that patient safety remains a priority.

Would this knowledge impact your self-care recommendation regarding PPIs?

References:

  1. Proton Pump Inhibitors for Gastroesophageal Reflux Disease (GERD). Available at: http://www.webmd.com/heartburn-gerd/proton-pump-inhibitors-for-gastroesophageal-reflux-disease-gerd. Accessed December 5, 2013.
  2. Ghebremariam YT, Lependu P, Lee JC, et al. Unexpected effect of proton pump inhibitors: elevation of the cardiovascular risk factor asymmetric dimethylarginine. Circulation. 2013;128(8):845-53.
  3. Berardi RR, Kroon LA, McDermott JH et al. Handbook of nonprescription drugs, an interactive approach to Self-care. APhA Publications; 2006.
  4. Böger RH. Asymmetric dimethylarginine (ADMA): a novel risk marker in cardiovascular medicine and beyond. Ann Med. 2006;38(2):126-36.
  5. Charlot M, Ahlehoff O, Norgaard ML, et al. Proton-pump inhibitors are associated with increased cardiovascular risk independent of clopidogrel use: a nationwide cohort study. Ann Intern Med. 2010;153(6):378-86.

2 Responses to “Protein Pump Inhibitors and Heart Disease Link”

  1. Anna Smith Says:

    This information is very intriguing and it is really something to think about. You did a good job at presenting it. I do not think that the current data that has been found would impact my self-care recommendation of PPIs. I would still recommend them, but I would be adamant about telling patients to stop taking them after 14 days and go see their doctor.

    However, we cannot make patients do what we suggest. Patients could consistently take over-the-counter PPIs without telling any healthcare professional. If PPIs do lead to increased risk for heart disease, this could become very harmful after taking them for a long period of time. Since there are patients that don’t always listen and are going to be taking PPIs longer and more frequently than they should be, I feel as though it is important to continue to study the relationships of PPIs and heart disease. The continuation of such studies is also important for people who take prescription PPIs.

    Overall, I think there needs to be more research done and more possible mechanisms reviewed for the potential association of PPI use and heart disease. I think it would also be good to know how the benefits outweigh the risks and to inform patients of any association if one is confirmed through research. It would be important to really tell patients about the cardiovascular risks of PPIs if studies find a real association because there is no way that we can govern how often and how long they take OTC medications.

  2. Elizabeth Ledbetter Says:

    This information about PPI’s seems alarming and almost ironic to me! A PPI that is used to treat heartburn can possibly lead to heart disease. I think you presented the information very well and I especially agree with your final conclusion — more research must be done before we stop recommending PPI’s.

    I am curious as to whether this increased risk for heart disease occurs in patients who are on prescription PPI’s and take it daily, or if this risk can occur even in patients who take the OTC dose. I imagine that the risk increases the more often you take the PPI. I, too, would not change my OTC recommendation for a PPI until further research is done. I think that these medications provide too many benefits for patients to just stop recommending them.

Leave a Reply